Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 93, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 28, 2025, 8:03 PM EDT for McDowell County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2025, 8:03 PM EDT (00:03 UTC)
- Expired
- Jun 28, 2025, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County McDowell County, WV
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WGUS51 KRLX 290003
FFWRLX
WVC047-290315-
/O.NEW.KRLX.FF.W.0093.250629T0003Z-250629T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
803 PM EDT Sat Jun 28 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern McDowell County in southern West Virginia...
* Until 1115 PM EDT.
* At 803 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gary, War, Anawalt, Elbert, Cucumber and Jenkinjones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3736 8156 3737 8142 3732 8137 3732 8139
3727 8142 3727 8145 3725 8148 3726 8150
3723 8151 3722 8155 3721 8156 3720 8168
3724 8173 3727 8173 3733 8169
FLASH FLOOD...RADAR INDICATED
$$
GW1 follow-up statement
625
WGUS71 KRLX 290306
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1106 PM EDT Sat Jun 28 2025
WVC047-290316-
/O.EXP.KRLX.FF.W.0093.000000T0000Z-250629T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
1106 PM EDT Sat Jun 28 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT THIS EVENING FOR
SOUTHEASTERN MCDOWELL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3736 8156 3737 8142 3732 8137 3732 8139
3727 8142 3727 8145 3725 8148 3726 8150
3723 8151 3722 8155 3721 8156 3720 8168
3724 8173 3727 8173 3733 8169
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 8:01 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 28, 8:01 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 801 PM EDT Sat Jun 28 2025 .SYNOPSIS... Daily chances for showers and storms prevail through the weekend amid the ongoing heat wave. Cold frontal passage Tuesday. Brief high pressure Wednesday. Another cold front crosses Thursday. && .NEAR TERM /THROUGH SUNDAY/... As of 645 PM Saturday... Main change was to update POPs by blending in some NAMNest, as it seems to have the best handle, though it's not perfect either. Will likely need to make another update or two this evening to account for latest trends in the convection. Also added in 'heavy rain' wording for the weather grids through midnight, and restricted fog to more valley locations. As of 135 PM Saturday... A cold front stalls to our north this evening. An unstable environment, characterized by PWATs up to 2 inches, SBCAPE exceeding 3,000 J/Kg and poor deep layered shear will support development for slow-moving afternoon showers and thunderstorms through this evening. Localized water problems may result from repetitive heavy downpours, or very slow moving storms. Convection may be more active across the northern portions of our CWA nearby the front, and over the higher elevations this evening. Some models show few ripples of vorticity within a zonal flow at H500 passing tonight. SPC maintains a marginal risk for severe thunderstorms for these areas through this evening. The main threat will be damaging winds and heavy downpours. There could be a lull in precipitation activity late tonight into Sunday morning. However, expect less convective activity on Sunday. A clean zonal flow at H500 will allow for another episode of convection driven by diurnal heating and ample moisture during the afternoon and evening hours. It will remain muggy at night with dewpoints reaching the mid 70s across the lowlands. Hot temperatures in the lower 90s and available moisture will provide heat index values in the upper 90s across some lowland spots on Sunday afternoon. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 135 PM Saturday... The front remains stationary across our north through Sunday night, and then relocates just northeast of our CWA by Monday. Its vicinity will enhance diurnal heating convection Monday afternoon and evening, while a new cold front approaches from the west. Models have been consistent on the timing of this new cold front, arriving to SE OH by Tuesday morning. Central guidance increases PoPs to categorical Monday through Tuesday. Scattered to numerous showers and thunderstorms can be expected. Flooding issues may be a concern. Sunday and Monday nights will still feel less muggy than previous night with temperatures in the upper 60s across the lowlands, ranging into the lower 60s northeast mountains. Hot temperatures around 90 degrees can be expected Monday afternoon across the lowlands. However, temperatures will moderate on Tuesday due to abundant cloudiness, cooling showers and a relatively fresher airmass behind the cold front. Expect highs in the mid 80s across the lowlands, ranging into the 60s higher elevations on Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 135 PM Saturday... Surface high pressure builds Tuesday night and Wednesday providing drier weather conditions and a return of hot temperatures. Forecast weather charts show another cold front arriving to our area Thursday, crossing slowly south into early Friday. Although, it is still far out, accepted general guidance with slight chance probability of precipitation for now. A gradual warm up can be expected Wednesday into the weekend, with temperatures reaching the lower 90s by Saturday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 730 PM Saturday... Some widely scattered clusters of showers and storms are moving across the area, with a few isolated lone cells noted as well. Activity should continue but gradually diminish between now and around 06z, with only some stray activity persisting deeper into the night. Any heavier showers or storms would drop visibility to at least MVFR, if not IFR distance. Otherwise, as we get towards and beyond 06z, patchy fog should develop, and will be concentrated and most dense in valleys and where rain fell today. Went with prevailing MVFR visibility for most terminals excepting BKW, but did take EKN down to IFR for a spell given recent fog occurrences. Once fog dissipates tomorrow morning, most of tomorrow looks like a VFR day broadly speaking, with gentle winds expected. The exception would be with isolated to scattered thunderstorm activity, which will get more likely as you head towards the mountains. Did opt for a PROB30 thunderstorm group in the afternoon and/or early evening for all sites except PKB. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers/storms may vary from the forecast this evening. Fog coverage and timing tonight may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H M L L L L HTS CONSISTENCY H H H H H H H H M M L L BKW CONSISTENCY H H H H H H H H M L L L EKN CONSISTENCY H H H H H L H L L M M M PKB CONSISTENCY H H H H H H H M L L L L CKB CONSISTENCY H H H H H H L L L L L L AFTER 00Z MONDAY... IFR conditions possible in afternoon and evening thunderstorms, and early morning fog, through Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/ARJ NEAR TERM...FK/ARJ SHORT TERM...ARJ LONG TERM...ARJ AVIATION...FK/ARJ
Hazardous weather outlook, Jun 28, 3:17 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 317 AM EDT Sat Jun 28 2025 OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040- 521>526-290730- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 317 AM EDT Sat Jun 28 2025 This Hazardous Weather Outlook is for southeast Ohio, and portions of central, northeast, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Isolated thunderstorms this afternoon and evening may become strong to severe and bring strong wind gusts, small hail and locally heavy rainfall. Localized flooding is possible under slow moving storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Excessive rainfall within thunderstorms may produce localized flooding issues from Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>520-290730- Greenup-Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo- Logan-Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 317 AM EDT Sat Jun 28 2025 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. Isolated thunderstorms tonight may bring locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Excessive rainfall within thunderstorms may produce localized flooding issues from Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 28, 5:17 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
517 PM EDT Sat Jun 28 2025
OHZ066-282200-
Perry OH-
517 PM EDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 600 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buckeye Lake, or near Heath, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thornport, Harbor Hills, Thornville, and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3985 8247 3992 8247 3993 8246
TIME...MOT...LOC 2117Z 276DEG 14KT 3994 8251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
04Special weather statement, Jun 28, 5:29 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
529 PM EDT Sat Jun 28 2025
OHZ066-282200-
Perry OH-
529 PM EDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PERRY COUNTY THROUGH 600
PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasantville, or near Somerset, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, and Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3982 8215 3970 8216 3972 8237 3974 8237
3974 8241 3983 8240 3984 8246 3986 8247
TIME...MOT...LOC 2129Z 276DEG 14KT 3983 8242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
04Special weather statement, Jun 28, 5:59 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Sat Jun 28 2025
OHZ066-282245-
Perry OH-
559 PM EDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PERRY COUNTY THROUGH 645
PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasantville, or near Somerset, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville, and
Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3986 8217 3982 8217 3981 8207 3978 8207
3966 8226 3967 8237 3974 8236 3974 8241
3981 8240 3983 8240 3987 8233 3987 8222
TIME...MOT...LOC 2159Z 295DEG 16KT 3980 8242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
04Special weather statement, Jun 28, 6:26 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
626 PM EDT Sat Jun 28 2025
OHZ066-067-282300-
Morgan OH-Perry OH-
626 PM EDT Sat Jun 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PERRY AND WEST CENTRAL
MORGAN COUNTIES THROUGH 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Lexington to near Bremen. Movement was
south at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Shawnee, Crooksville, Junction City, New Straitsville,
Hemlock, and Rendville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 8197 3956 8225 3956 8226 3959 8226
3960 8236 3961 8238 3973 8237 3978 8211
TIME...MOT...LOC 2226Z 001DEG 16KT 3972 8217 3968 8239
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
04Special weather statement, Jun 28, 7:38 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
738 PM EDT Sat Jun 28 2025
OHZ067-075-076-085-290015-
Washington OH-Athens OH-Meigs OH-Morgan OH-
738 PM EDT Sat Jun 28 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MEIGS...WEST
CENTRAL WASHINGTON...SOUTHWESTERN MORGAN AND ATHENS COUNTIES THROUGH
815 PM EDT...
At 738 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glouster to Albany. Movement was southeast
at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Glouster, Albany, Chesterhill, Chauncey, Stockport,
Jacksonville, Trimble, Amesville, Stroud Run State Park, Burr Oak
State Park, Bartlett, and The Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3952 8157 3928 8177 3914 8198 3923 8224
3955 8207 3955 8204 3958 8204
TIME...MOT...LOC 2338Z 329DEG 7KT 3954 8202 3925 8219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
04Special weather statement, Jun 28, 7:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
748 PM EDT Sat Jun 28 2025
WVZ018-019-029-290015-
Calhoun WV-Ritchie WV-Gilmer WV-
748 PM EDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CALHOUN...SOUTH CENTRAL
RITCHIE AND WESTERN GILMER COUNTIES THROUGH 815 PM EDT...
At 748 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grantsville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park,
Millstone, Mount Zion, Big Springs, Stumptown, Tanner, Cedarville,
Normantown, Burnt House, and Annamoriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3885 8075 3880 8084 3876 8118 3882 8122
3884 8122 3886 8124 3888 8124 3889 8126
3890 8125 3891 8126 3907 8095
TIME...MOT...LOC 2348Z 246DEG 21KT 3889 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
04The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:28 PM EDT | Special Weather Statement | RLX | McDowell | 32 min |
| Jun 28, 8:34 PM EDT | Special Weather Statement | RLX | Tyler | 26 min |
| Jun 28, 8:50 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Jun 28, 8:55 PM EDT | Special Weather Statement | RLX | Tyler | 35 min |
| Jun 28, 10:04 PM EDT | Special Weather Statement | RLX | Mason, Putnam | 26 min |
| Jun 28, 10:30 PM EDT | Special Weather Statement | RLX | Kanawha, Putnam | 45 min |
| Jun 28, 11:20 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam | 3 hr |
| Jun 29, 4:37 PM EDT | Special Weather Statement | RLX | Pocahontas | 83 min |
| Jun 29, 7:41 PM EDT | Special Weather Statement | RLX | McDowell | 94 min |
Nearby
Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.